Illinois, 2019

Damaging Winds in Illinois, July 17, 2019

July 17, 2019 · NWS PAH · 2 events in 2 counties and zones

A long-lived bowing line of thunderstorms crossed southern Illinois during the early evening. The line of storms lost some organization as it moved south of the stronger winds aloft, however isolated damaging winds were still observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A long-lived bowing line of thunderstorms crossed southern Illinois during the early evening. The line of storms lost some organization as it moved south of the stronger winds aloft, however isolated damaging winds were still observed. The damaging winds were mostly observed in the Mt. Vernon area prior to the weakening trend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 2:20 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Wed Jul 17 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 320 PM CDT Wed Jul 17 2019

We will be upgrading the Excessive Heat Watch to a Warning from
Thursday through Sunday. This is primarily for 4 consecutive days
of 105 heat indices over most of the region. A few locations may
reach the daily criteria of 110, but this is mainly a duration
play. Hopefully, we don't get some rogue convection over the
weekend to mess it up.

In the meantime, we are monitoring for convection late this
afternoon into tonight. An MCS over southeast Iowa is poised to
slide down the Mississippi River into this evening. Latest HREF
data indicates that it will die off before reaching our region. We
also have convection developing over the Ozarks to our west. This
is expected to push eastward and develop southward through the
remainder of the afternoon. It will likely impact portions of
southeast Missouri, and could push east of the Mississippi River
before dying off later this evening. Given CAPE of 2500-3500J/kg,
any storm could pulse up to severe levels, but with little shear,
storm organization is not expected through this evening, so any
severe storm should be brief and isolated. Locally heavy rainfall
will be the primary threat with all thunderstorms through this
evening.

HRRR data from earlier today brought a combination of the Missouri
convection and the MCS southeast through southeast Missouri and
southern Illinois into west Kentucky this evening. This is
plausible, despite the latest HREF data, so will keep decent
chance PoPs going roughly over the southwest half of the area
through the evening. The larger-scale models want to develop
convection over the northeast half of the area overnight into
Thursday morning, so will keep small chances there just to be
safe. Just don't want to get caught with all of this instability
and no PoPs.

The forecast is dry from Thursday afternoon through Friday
night, as the upper ridge dominates the region. Am somewhat
skeptical of temperatures climbing into the middle 90s with
dewpoints in the mid and upper 70s, but will go with the National
blend. Figure some locations will test the 110 heat index mark
over southeast Missouri and southern Illinois Thursday afternoon,
but most of the area should get to at least 105. Figure Friday's
numbers will be a degree or so lower as the moisture begins to mix
out.

.LONG TERM...(Saturday through Wednesday)
Issued at 320 PM CDT Wed Jul 17 2019

Through most of the weekend, an expansive, capping ridge over the
southern half of the CONUS will be in place, precluding most pcpn
for the PAH forecast area. Meanwhile, with surface dewpoints in the
middle 70s, and highs in the middle 90s (especially Sat), heat
indices of 105 to as much as 110 are likely through the weekend for
many locations.

However, there are a couple of variables that could make the Sun
forecast slightly less oppressive (at least in some areas). By the
latter half of the weekend, mid level height falls are progged to
have begun as the flow aloft across the CONUS begins a transition to
an amplified ridge-west/trof-east pattern. As a result, the surface
high temps on Sun may be a tad cooler (mainly east of the MS River)
as a frontal boundary approaches the PAH forecast area. Possible
isolated showers and tstms, plus increased cloud cover, may
contribute to somewhat lower heat indices (mainly east of the MS
River). On the hotter side of variance, there could be some pooling
of high dewpoint air Sun, just ahead of the (cold) frontal boundary.
All this will be considered when a decision is made as to what type
of heat headline to have for the latter part of the week.

Sometime early Mon, a surface wind shift to the northwest or north
is suggested by the initialization blend, with a true airmass change
not occurring until probably Mon night, as surface dewpoints drop
into the 60s. Though the blend hung on to some minor PoPs beyond Mon
night, it is believed that, in the new, cooler/drier airmass, shower
and tstm activity is not probable enough to mention in the forecast
for Day 6 night/Day 7 (Tue night/Wed). At this time, the medium
range models/ensemble means appear to be in good enough agreement
that a pleasant forecast of lows in the middle 60s/highs in the
lower to middle 80s seems realistic for the middle of next week.

&&

.AVIATION...
Issued at 1245 PM CDT Wed Jul 17 2019

The low clouds have scattered throughout the area, but an MVFR
ceiling could linger for an hour or so at KEVV or KOWB. KCGI and
KPAH will be most likely to be impacted by TSRA as a complex of
storms attempts to move southeast along the MS River and into west
Kentucky. KMVN may also be in the mix for a TSRA late this
afternoon or evening. There is some signal for convection to
impact KEVV and KOWB near sunrise Thursday, but confidence is too
low to mention at this time. Threw in some MVFR fog at KMVN late
tonight, but most places should keep enough wind to prevent fog
formation.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning from noon Thursday to 7 PM CDT Sunday for
     ILZ075>078-080>094.

MO...Excessive Heat Warning from noon Thursday to 7 PM CDT Sunday for
     MOZ076-086-087-100-107>112-114.

IN...Excessive Heat Warning from noon Thursday to 7 PM CDT Sunday for
     INZ081-082-085>088.

KY...Excessive Heat Warning from noon Thursday to 7 PM CDT Sunday for
     KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jul 17, 3:01 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
401 PM CDT Wed Jul 17 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
401 PM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast through tonight. Storms will
be most likely over southeast Missouri, southern Illinois, and
west Kentucky. A few strong to severe storms with a damaging wind
threat will be possible through the evening, mainly across
southeast Missouri and southern Illinois. Locally heavy rainfall
will be the primary concern with all thunderstorms through
tonight.

Heat index values up to 110 will continue through sunset across
southeast Missouri. Readings will hover near 100 over the
remainder of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Warning is in effect from Thursday afternoon
through Sunday. Afternoon heat index values will top out over 105
degrees each day. Please refer to the Warning for details.

Isolated thunderstorms are possible east of the Mississippi River
on Sunday, but they should be most common across the region on
Monday with the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/DB

In the hours before

Local storm report, Jul 17, 5:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     3 NE GLENALLEN          37.35N 90.00W
07/17/2019                   BOLLINGER          MO   911 CALL CENTER

            LARGE LIMBS DOWN ON HIGHWAY 51. TIME
            ESTIMATED.

&&

DWS
Special weather statement, Jul 17, 6:03 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
703 PM CDT Wed Jul 17 2019

MOZ109-110-180100-
Butler MO-Stoddard MO-
703 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR STODDARD AND BUTLER COUNTIES
UNTIL 800 PM CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bell City to near Poplar Bluff. Movement was
southeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms. Wet grounds may be conducive to trees being downed,
even with wind speeds less than 60 mph.

Locations impacted include...
Poplar Bluff, Dexter, Bernie, Bloomfield, Neelyville, Essex, Qulin,
Fisk, Dudley, Harviell, Baker and Penermon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 9058 3668 9059 3668 9063 3674 9063
      3699 8972 3695 8972 3693 8969 3663 8970
      3663 9015 3660 9018 3655 9018 3654 9021
      3650 9022
TIME...MOT...LOC 0002Z 309DEG 26KT 3703 8979 3682 9034

07
Local storm report, Jul 17, 6:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     2 WNW SCOTT CITY        37.24N 89.57W
07/17/2019  M49 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

DWS
Special weather statement, Jul 17, 6:28 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
728 PM CDT Wed Jul 17 2019

ILZ075-080-081-085-180130-
Perry IL-Franklin IL-Jefferson IL-Williamson IL-
728 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...JEFFERSON...
WILLIAMSON AND FRANKLIN COUNTIES UNTIL 830 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Irvington to near Goreville. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Marion, Herrin, West Frankfort, Benton, Du Quoin, Carterville,
Johnston City, Christopher, Rend Lake Area, Mount Vernon, Sesser,
Zeigler, Crainville, Cambria, Royalton, Energy, Hurst, Woodlawn,
Bluford and Valier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southern Illinois.

LAT...LON 3847 8870 3760 8871 3760 8915 3795 8915
      3795 8926 3821 8933 3821 8915 3847 8914
TIME...MOT...LOC 0027Z 288DEG 42KT 3842 8920 3760 8900

07
Special weather statement, Jul 17, 6:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
744 PM CDT Wed Jul 17 2019

ILZ089-090-094-KYZ004-005-180145-
Massac IL-Pope IL-Johnson IL-McCracken KY-Ballard KY-
744 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...POPE...JOHNSON...
MCCRACKEN AND BALLARD COUNTIES UNTIL 845 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creal Springs to New Columbia to near
Anniston. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Paducah, Metropolis, Vienna, La Center, Wickliffe, Reidland, Lone
Oak, Brookport, Barlow, Golconda, Lake Of Egypt Area, Barkley
Regional Airport, Dixon Springs, West Paducah, Lovelaceville, New
Columbia, Kevil, Joppa, New Burnside and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois.

LAT...LON 3697 8910 3701 8917 3705 8918 3721 8903
      3723 8893 3731 8891 3760 8896 3760 8841
      3743 8841 3739 8847 3729 8851 3714 8843
      3707 8846 3708 8857 3702 8848 3694 8849
      3695 8882 3692 8899 3694 8907 3692 8908
TIME...MOT...LOC 0043Z 269DEG 59KT 3758 8878 3730 8876 3679 8933

07
Special weather statement, Jul 17, 6:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
747 PM CDT Wed Jul 17 2019

KYZ001-002-MOZ112-114-180145-
Fulton KY-Hickman KY-New Madrid MO-Mississippi MO-
747 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...SOUTHERN
MISSISSIPPI AND NEW MADRID COUNTIES UNTIL 845 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dudley to near Canalou to near East
Prairie to Cayce. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sikeston, Portageville, East Prairie, New Madrid, Fulton, Hickman,
Clinton, Lilbourn, Towosahgy State Historic Site, Big Oak Tree State
Park, Hunter-Dawson State Historic Site, Malden, Clarkton, Gideon,
Morehouse, Parma, Matthews, Marston, Howardville and Risco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8957 3641 8961 3643 8972 3639 8975
      3639 8997 3663 8996 3663 8970 3686 8970
      3684 8918 3679 8916 3677 8906 3677 8882
      3650 8882 3651 8932 3650 8942 3646 8946
      3650 8949 3650 8953 3643 8955 3636 8951
TIME...MOT...LOC 0046Z 270DEG 21KT 3676 9014 3672 8976 3670 8937 3657
8904

07

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 17, 6:55 PM CST to 7:04 PM CST
Where
Jefferson County, Mt Vernon to Bluford
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.320, -88.900

There were numerous downed tree limbs and power lines in Jefferson County. Some of the limbs were down on cars.

Thunderstorm Wind, Hamilton

When
July 17, 7:29 PM CST
Where
Hamilton County, 3 mi N of Mc Leansboro
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.143, -88.530

Several trees were blown down along Highway 242 at County Road 1650 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832645, 832647.